This is a condition that we see regularly in dermatology. It occurs only on the face especially around the mouth, nose and sometimes the eyes. This rash is often red and scaly along with areas that appear more “pimple” like. It is felt to be due to a combination of irritation of the skin along with overgrowth of normal skin bacteria (not a true contagious type infection).
The most common cause is the use of cortisone or steroid type creams particularly the strong prescription steroids. These calm the redness and symptoms and clear up many rashes, but cause perioral dermatitis to develop in some people. It is often difficult to determine what caused the initial rash for which these were used. Most often it is started by irritants such as: soaps, cleansers, makeup and makeup removers, toothpaste, rubbing alcohol, alpha hydroxy acid containing creams, tretinoin creams and others. Sometimes the rash is started seborrheic dermatitis or rosacea.
1. Stop using all steroid/cortisone type creams. These must be stopped or the rash will not clear. Sometimes they have to be tapered since there can be a substantial temporary increase in redness and symptoms at first.
2. Avoid the above irritants on the affected areas. Use a fluoride free toothpaste.
3. Moisturizers are usually helpful, but can at times flare the eruption. Try facial lotions or creams if the skin is particularly dry or irritated.
4. Topical prescription antimicrobial preparations and washes can help to slowly clear many cases.
5. Oral doxycycline is often needed for chronic and resistant cases.
6. Steroid free anti-inflammatory creams appear to be helpful as well.
This can be a frustrating and stubborn rash which can recur. If you are not seeing improvement in 4-6 weeks please allow us to re-evaluate it.